Alert archive / California / Red Flag Warnings in 2019
Red Flag Warning 4, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Aug 27, 2019, 9:34 AM PDT for Washoe County, Nevada; Lassen County, Modoc County, California. It took effect at Aug 28, 2019, 11:00 AM PDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 2019, 9:34 AM PDT (16:34 UTC)
- In effect from
- Aug 28, 2019, 11:00 AM PDT
- Expired
- Aug 28, 2019, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 6:59 PM PDT | HEAVY RAIN 0.42 | 5 Sse Ravendale, CA | MESONET STATION RVDC1 RAVENDALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 4.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3413 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435 WWUS85 KREV 271634 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 934 AM PDT Tue Aug 27 2019 CAZ273-NVZ450-459-282300- /O.UPG.KREV.FW.A.0003.190828T1900Z-190829T0300Z/ /O.NEW.KREV.FW.W.0004.190828T1800Z-190829T0300Z/ Mono and Eastern Alpine Counties-Western Nevada Sierra Front- Mineral and Southern Lyon Counties- 934 AM PDT Tue Aug 27 2019 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT WEDNESDAY DUE TO DRY LIGHTNING AND STRONG OUTFLOW WINDS FOR PORTIONS OF WESTERN NEVADA AND THE EASTERN SIERRA... The National Weather Service in Reno has issued a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect from 11 AM to 8 PM PDT Wednesday. The Fire Weather Watch is no longer in effect. * CHANGES...Upgraded Fire Weather Watch to a Red Flag Warning. * Affected Area...Fire Zone 273 Mono and Eastern Alpine Counties, Fire Zone 450 Western Nevada Sierra Front and Fire Zone 459 Mineral and Southern Lyon Counties. * Thunderstorms...Isolated to scattered thunderstorms Wednesday afternoon and evening, focused near and east of Highway 395. The peak time will be between 2 and 6 PM. * Outflow Winds...Gusts to 50 mph with thunderstorms. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ270-278-NVZ458-282300- /O.UPG.KREV.FW.A.0003.190828T2100Z-190829T0500Z/ /O.NEW.KREV.FW.W.0004.190828T1800Z-190829T0300Z/ Surprise Valley California-Eastern Lassen County- Northern Washoe County- 934 AM PDT Tue Aug 27 2019 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT WEDNESDAY DUE TO DRY LIGHTNING AND STRONG OUTFLOW WINDS FOR EXTREME NORTHEAST CALIFORNIA AND EXTREME NORTHWEST NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect from 11 AM to 8 PM PDT Wednesday. The Fire Weather Watch is no longer in effect. * CHANGES...Upgraded Fire Weather Watch to a Red Flag Warning. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 278 Eastern Lassen County and Fire Zone 458 Northern Washoe County. * Thunderstorms...Isolated dry thunderstorms are possible Wednesday morning in northeast California. Additional isolated to scattered thunderstorms are expected Wednesday afternoon and evening for northeast California and northwestern Nevada. The peak time will be between 2 and 6 PM. * Outflow Winds...Gusts to 50 mph possible with thunderstorms. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ271-282300- /O.EXT.KREV.FW.A.0003.190828T1800Z-190829T0300Z/ Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada Counties- 934 AM PDT Tue Aug 27 2019 ...FIRE WEATHER WATCH NOW IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR WESTERN LASSEN COUNTY AND EASTERN PLUMAS AND SIERRA COUNTIES... * CHANGES...Mention morning thunderstorm possibility. * Affected Area...Fire Zone 271 Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada Counties. * Thunderstorms...Isolated dry thunderstorms are possible Wednesday morning, with isolated to scattered thunderstorms possible Wednesday afternoon. * Outflow Winds...Gusts to 50 mph possible with thunderstorms. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
2 follow-up statements
969 WWUS85 KREV 280932 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 232 AM PDT Wed Aug 28 2019 CAZ271-281045- /O.CAN.KREV.FW.A.0003.190828T1800Z-190829T0300Z/ Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada Counties- 232 AM PDT Wed Aug 28 2019 ...FIRE WEATHER WATCH IS CANCELLED FOR WESTERN LASSEN COUNTY AND EASTERN PLUMAS AND SIERRA COUNTIES... The National Weather Service in Reno has cancelled the Fire Weather Watch. Based on latest high resolution model and satellite trends, thunderstorm coverage will be isolated at best this morning. Most thunderstorm activity will push east into BLM lands this afternoon, where a Red Flag Warning remains in effect. $$ CAZ270-273-278-NVZ450-458-459-290300- /O.CON.KREV.FW.W.0004.190828T1800Z-190829T0300Z/ Surprise Valley California-Mono and Eastern Alpine Counties- Eastern Lassen County-Western Nevada Sierra Front- Northern Washoe County-Mineral and Southern Lyon Counties- 232 AM PDT Wed Aug 28 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR PORTIONS OF WESTERN NEVADA AND THE EASTERN SIERRA FOR DRY LIGHTNING AND STRONG OUTFLOW WINDS... * CHANGES...None. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 273 Mono and Eastern Alpine Counties, Fire Zone 278 Eastern Lassen County, Fire Zone 450 Western Nevada Sierra Front, Fire Zone 458 Northern Washoe County and Fire Zone 459 Mineral and Southern Lyon Counties. * Thunderstorms...Isolated to scattered thunderstorms this afternoon and evening, focused near and east of Highway 395. The peak time will be between 2 and 6 PM. * Outflow Winds...Gusts to 50 mph with thunderstorms. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
989 WWUS85 KREV 290257 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 757 PM PDT Wed Aug 28 2019 CAZ270-273-278-NVZ450-458-459-290400- /O.EXP.KREV.FW.W.0004.000000T0000Z-190829T0300Z/ Surprise Valley California-Mono and Eastern Alpine Counties- Eastern Lassen County-Western Nevada Sierra Front- Northern Washoe County-Mineral and Southern Lyon Counties- 757 PM PDT Wed Aug 28 2019 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING... Thunderstorms with the threat for dry lightning have mostly dissipated around northeast California, the Sierra Front, the eastern Sierra, and Mineral and southern Lyon Counties. Therefore, the red flag warning will be allowed to expire at 8 PM. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 27, 9:30 AM PDT, 4 minutes earlier.
Area forecast discussion, Aug 27, 9:30 AM PDT, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Reno NV
930 AM PDT Tue Aug 27 2019
.FIRE WEATHER...
Upgrading most of the watch area to a Red Flag Warning. HREF
last 2 runs hit the 395 corridor and eastward with a decent amount
of thunderstorms. The storms will be hybrids with some spotty
wetting rains, but the storms will be moving at a decent clip of
15-20 mph. The peak time will be in the mid to late afternoon.
There remains a small threat of nocturnal lightning over the
Sierra into northern Washoe County, primarily after 3 AM. The
instability isn't great, but something to be watched. This will be
the greatest threat for dry lightning in the Tahoe Basin. After
that moves through, there is enough of a westerly component to the
mid level flow to push storms east of the crest for the afternoon.
X
&&
.PREVIOUS DISCUSSION... /Issued 226 AM PDT Tue Aug 27 2019/
SYNOPSIS...
Temperatures will remain well above normal through the week with
the warmest conditions today and Wednesday. A few thunderstorms
are possible along the Sierra and far western Mineral County today,
with more widespread thunderstorms Wednesday. Dry conditions
return Thursday through the weekend.
SHORT TERM...
Pushed thunderstorms slightly farther north today and introduced
isolated showers overnight into Wednesday morning for the northern
Sierra.
For today, the upper ridge will dominate with very warm
temperatures. 700 MB temperatures will approach 16-17C for far
western Nevada which corresponds to afternoon highs close to 100F.
As the ridge retreats Wed-Thu and a trough moves into the West
Coast, temperatures will ease some although remain above normal. A
few readings near 100F will still be possible in the Basin and
Range Wednesday before highs fall a few more degrees by Thursday.
100F is the record for the Reno-Tahoe International Airport for
today, so we will be near records.
Warm mid level temperatures will keep a lid on convection for most
areas today although enough moisture/instability will be present
along the Sierra Crest for buildups later this morning and early
afternoon and possibly a few storms by late afternoon and evening.
Some of the guidance is showing some convective response as far
north as the western and southern side of the Tahoe Basin by early
evening, so we expanded the low chance to those areas this
evening. The wind patterns remain weak today with storms not
pushing off the Sierra. However, a few could drift off into
eastern Mono County and far western Mineral County.
Tonight and Wednesday, a trough will move into northern CA with
the remnants of Tropical Storm Ivo bringing moisture into the
region. The 00Z NAM showed convection overnight into early
Wednesday for the northern Sierra and northeast CA although the
06Z run backed off on the overnight potential. Instability and
forcing remain weak tonight and early Wednesday so current
thinking is a few showers are possible, but thunderstorm risk is
low. Upper level forcing increases by mid morning Wednesday and
with daytime heating/increasing instability, storms should develop
fairly early in the day, possible starting late morning across the
northern Sierra (north of Lake Tahoe) and early afternoon
elsewhere. The Tahoe Basin will likely escape thunderstorms as
increasing south to southwest flow aloft will likely push storms
off to the east as they develop.
Thunderstorms could produce narrow heavy rain cores along with
occasional cloud- to- ground lightning and strong outflow winds
over 40 mph. The strongest storms could produce winds over 50 mph,
especially in Nevada where simulated soundings show significant
dry air beneath the cloud- bearing layer. Thursday, conditions
will be dry and stable as westerly flow aloft pushes into the
region. The more typical late day breezes return with gusts 20-30
mph common. Hohmann
LONG TERM...Friday onward...
Main change to the forecast was to remove thunderstorm chances on
Labor Day.
Going into the holiday weekend, the region will be between the
influence of a trough off the Pacific Northwest coast and an
expansive area of high pressure over the Desert Southwest. This will
keep temperatures above normal with dry conditions and typical
afternoon breezes. For Monday, the trough moves inland a bit faster
with southwesterly flow keeping any moisture well south and east of
the region. With better model agreement in this, have opted to
remove the thunderstorm chances. The greatest impact at this point
will be a slight increase in breezes Monday afternoon followed by a
few degrees of cooling going into Tuesday.
Looking through the end of next week, the pattern does not look
favorable for showers or thunderstorms. Overall, ensembles would
support near to slightly above normal temperatures with periods of
breezy conditions. -Dawn
AVIATION...
Increasing clouds and isolated thunderstorms become possible today,
with greater coverage likely on Wednesday. Storms today look to
initiate in the high Sierra of Mono County by early to mid-afternoon
based on the latest high resolution ensemble model guidance. Storm
chances will move northward into the early evening, possibly
impacting the western portion of the Tahoe Basin. A few showers may
linger tonight, but mainly just anticipate increasing mid-level
clouds. By Wednesday, the focus shifts into northeast CA and near
and south of the US-50 corridor; however, outflows could initiate
new storms almost anywhere across western Nevada by late afternoon
and early evening. Mountain obscuration, lowering CIGS/VIS, and
gusty and erratic outflow winds become possible due to the storms.
Chances for terminals to be impacted are as follows
(today/Wednesday):
KRNO/KCXP/KMEV: 5%/20%
KTVL/KTRK: 15%/10%
KMMH: 20%/30%
KNFL: 0%/15%
KHTH: 5%/30%
88NV (Black Rock City): 0%/20%
Winds will be lighter than usual through Wednesday (outside of
thunderstorm outflows). Gusty afternoon and evening winds return
Thursday, with dry and widespread VFR conditions. -Dawn
FIRE WEATHER...
The main concern today and Wednesday will be thunderstorm potential
as the remnants of Tropical Storm Ivo move north through California.
A Fire Weather Watch remains in effect for Wednesday afternoon and
evening for most of the area. Temperatures will remain hot,
particularly today with some record highs possible, with seasonably
low afternoon humidity values.
As moisture begins to move into the region this afternoon and
evening, combined with the hot temperatures, there will be enough
instability to develop a few thunderstorms in the eastern Sierra.
Storms look to initiate in the high Sierra of Mono County by early
to mid-afternoon based on the latest high resolution ensemble model
guidance. Storm chances will move northward into the early evening,
possibly impacting the western portion of the Tahoe Basin. While
there isn't a significant amount of moisture with the start of the
storms, storm motions will be very slow moving, so it looks to be a
hybrid day. A few dry strikes outside of brief heavy rainfall under
the thunderstorm cores are possible along with gusty outflow winds.
The ongoing Springs Fire could easily be impacted by these erratic
outflow winds.
Moisture continues to increase across the region tonight, but upper
level instability is weak to non-existent. Perhaps a few light
showers, but nocturnal lightning chances are less than 10%.
The moisture from Ivo will peak on Wednesday bringing more
widespread thunderstorm chances. A pair of upper waves seem to
support the best focus for storms in northeast California into
Oregon and through central Nevada close to and just south of the
Highway 50 corridor. However, once storms initiate, it is no telling
how outflows will interact to develop new storms. At this point,
there are at least low end chances for storms to develop most
anywhere across northeast CA and western NV. Once we get into the
late afternoon, westerly flow increases enough to shift storm focus
out of the Sierra.
The storms will again be hybrids as the increased moisture will be
offset by faster storm motions near 20 mph. More than likely,
activity near and south of US-50 will be putting down wetting rains,
while storms to the north have a better chance of dry lightning
strikes outside of the wet cores. Fuels are quite dry and receptive,
more than they have been at any point this season. It may be more
isolated, but the threat is there for a decent dry lightning event.
The other thing to watch out for will be a strong push of dry air
with breezy afternoon winds with gusts of 20-30 mph on Thursday.
It's possible that any holdover fires from Wednesday could become
active with near critical conditions in place. Dawn/X
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 11 AM to 8 PM PDT Wednesday NVZ450-458-459.
CA...Red Flag Warning from 11 AM to 8 PM PDT Wednesday CAZ270-273-278.
Fire Weather Watch from Wednesday morning through Wednesday
evening CAZ271.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:55 PM PDT | Special Weather Statement | REV | Alpine | 110 min |
Nearby
Red Flag Warnings in California, 2019Red Flag Warnings in Nevada, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.